Pennsylvania, 2009

Lightning Strike in Pennsylvania, August 5, 2009

August 5, 2009 · NWS PHI · 1 event in 1 county or zone

Widely scattered thunderstorms developed preceding a cold front across the Poconos, Lehigh Valley and Bucks County. One thunderstorm in Northampton County caused a lightning related death.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Widely scattered thunderstorms developed preceding a cold front across the Poconos, Lehigh Valley and Bucks County. One thunderstorm in Northampton County caused a lightning related death.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 5, 2:13 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 5, 2:13 PM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
313 PM EDT WED AUG 5 2009

.SYNOPSIS...
A COLD FRONT CURRENTLY CROSSING OUR AREA FROM NORTHWEST TO SOUTHEAST
WILL STALL TO OUR SOUTH THURSDAY. LOW PRESSURE IS FORECAST TO
DEVELOP IN THE FRONTAL ZONE TO OUR SOUTH LATE TONIGHT AND MOVE
NORTHEAST UP THE MID ATLANTIC COAST THURSDAY. THE LOW WILL PULL
AWAY FROM THE AREA THURSDAY NIGHT ALLOWING HIGH PRESSURE TO PUSH
IN FOR FRIDAY. A WARM FRONT WILL WORK ITS WAY INTO THE REGION OVER
THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SCATTERED SHOWERS AND TSTMS WILL ACCOMPANY THE COLD FRONT AS IT
CROSSES OUR AREA TONIGHT. DONT EXPECT A WIDESPREAD TSTM OUTBREAK,
BUT THERE COULD BE A FEW STRONG STORMS THIS EVENING. THE FRONT
WILL MOVE SOUTH OF OUR AREA AFTER MIDNIGHT. THE SHOWER/TSTM
THREAT WILL LESSEN IN THE NORTH OVERNIGHT AS THE FRONT MOVES
FARTHER TO THE SOUTH AND EAST. A WAVE OF LOW PRESSURE IS THEN
EXPECTED TO FORM ON THE FRONT TO OUR SOUTH LATE TONIGHT. MOISTURE
FROM THIS LOW COULD BEGIN TO SPREAD INTO SOUTHERN SECTIONS TOWARD
DAYBREAK. LOW TEMPERATURES WILL RANGE FROM THE MID 50S NORTH,
WHERE PARTIAL CLEARING WILL SET IN, TO AROUND 70 IN OUR SOUTHERN
AND COASTAL AREAS, WHERE SKIES WILL REMAIN MOSTLY CLOUDY.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
AS THE LOW PRESSURE SYSTEM RIDES NORTHEAST UP THE FRONT, ITS
ASSOCIATED PRECIPITATION SHIELD WILL CROSS OUR FORECAST AREA.
DONT EXPECT MEASURABLE RAIN IN OUR NORTHWEST ZONES. POPS WILL
RANGE FROM CATEGORICAL SOUTH TO LIKELY IN SOUTHERN NJ AND CENTRAL
DELAWARE TO CHANCE IN THE PHILLY/TRENTON METRO AREA AND TO SLIGHT
CHANCE JUST TO THE NORTH AND WEST. COULD BE A CLOUDY DREARY DAY
FOR OUR SOUTHERN COASTAL AREAS. HIGH TEMPERATURES WILL BE RATHER
UNIFORM, WITH READINGS IN THE MID 70S TO AROUND 80. THE PRECIPITATION
WILL MOVE OFF TO THE NORTHEAST EARLY THURSDAY NIGHT, ALLOWING HIGH
PRESSURE TO MOVE IN. SKIES WILL CLEAR AND TEMPERATURES WILL DROP
INTO THE 50S AND 60S. WITH THE HIGH IN CONTROL, FRIDAY WILL BE
MOSTLY SUNNY WITH HIGHS IN THE MID 70S TO MID 80S. THE HIGH WILL
BEGIN TO EXIT OUR AREA TO THE EAST LATE FRIDAY NIGHT AS A WARM
FRONT APPROACHES FROM THE SOUTHWEST. CLOUDS WILL BEGIN TO INCREASE
AND THERE COULD BE AN ISOLATED SHOWER OR TSTM LATE. LOW TEMPERATURES
WILL AGAIN BE IN THE 50S AND 60S.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...

HIGH PRESSURE SATURDAY WILL START TO SHIFT EASTWARD WITH A RETURN
FLOW OFF THE OCEAN. THIS WILL HELP TO KEEP THE TEMPERATURES COOLER
THAN NORMAL AS HIGHS WILL HARD PRESSED TO REACH TO FAR INTO THE LOW
80S. THE STALLED BOUNDARY OVER THE CAROLINA/VIRGINIA BORDER WILL
START TO MAKE ITS WAY NORTH ON SATURDAY AND IS EXPECTED TO MOVE
ACROSS THE REGION AS A WARM FRONT ON MONDAY. THE WARM FRONT WILL BE
FOLLOWED BY A COLD FRONT WHICH WILL SLOWLY CROSS THE REGION ON
TUESDAY, FINALLY CLEARING ALL AREAS BY WEDNESDAY MORNING. FOR THE
MOST PART, A SLIGHT CHANCE TO CHANCE FOR SHOWERS AND THUNDERSTORMS
WILL EXIST THROUGHOUT THE PERIOD, ALTHOUGH A GOOD PORTION SHOULD BE
MAINLY DRY.

TEMPERATURES LOOK TO START WARMING UP ON SUNDAY AND HANG AROUND FOR
MONDAY AND TUESDAY. WITH THE PASSAGE OF THE COLD FRONT ON TUESDAY,
WEDNESDAYS TEMPERATURES SHOULD BE A LITTLE BIT COOLER. THE GFS
CONTINUES TO PUSH EXTREMELY WARM AIR ACROSS THE METRO AREA FOR THE
EARLY PART OF NEXT WEEK. THE GOOD NEWS IS THE GFS HAS ACTUALLY
STARTED TO BACK OFF THOSE HIGH NUMBERS (DOWN TO MID 90S OVER THE
UPPER 90S IT HAD EARLIER THIS WEEK) AND THIS SEEMS TO BE COMING MORE
IN LINE WITH THE OTHER MODEL GUIDANCE AVAILABLE.

WE FOLLOWED HPC AND BLENDED WITH THE PREVIOUS FORECAST TO MAINTAIN
SOME CONTINUITY.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

THE INVERSION ABOVE THE SURFACE HAS BEEN HOLDING TOUGH INTO EARLY
THIS AFTERNOON OVER ALL THE TAF SITES, BUT WE ARE NOT CERTAIN IT
WILL CONTINUE TO DO SO WITH THE SLOWLY ADVANCING FRONT AND WE
THEREFORE ARE FORECASTING CB FORMATION THROUGH THE AFTERNOON.
AFTER THAT, IT APPEARS THAT THE MAIN LOWERING OF CEILINGS AND
CHANCE OF RAIN WILL BE ASSOCIATED WITH A WAVE DEVELOPING ALONG THE
FRONT TONIGHT INTO TOMORROW. WE ARE FORECASTING CEILINGS TO BE
WELL ABOVE MVFR HEIGHTS UNTIL DAYBREAK APPROACHES, AND THEN WE
BEGIN TO BRING IN MVFR CONDITIONS FROM THE SOUTH. THE BEST CHANCES
OF AVOIDING MVFR OR IFR CONDITIONS WITH THE WAVE ARE NORTHWEST,
AND WE TRY TO REFLECT THAT IN THE TAFS. WE ALSO NOTE, PER THE
STABILITY PROGS, THAT AFTER THE FIRST PART OF THE TAFS ONLY THE
SOUTHERN SITES APPEAR SUSCEPTIBLE TO ANY CONVECTION, AND THAT
LOOKS TO OCCUR MAINLY EARLY TOMORROW.

OUTLOOK...
HIGH PRESSURE WILL FOLLOW LATER THURSDAY AND DOMINATE OUR WEATHER
INTO THE EARLY WEEKEND. DO NOT EXPECT MUCH IN THE WAY OF
DIURNALLY-INDUCED CONVECTION UNTIL PERHAPS SATURDAY AS A WARM FRONT
PUSHES INTO THE AREA.

&&

.MARINE...
A COLD FRONT IS FORECAST TO MOVE ACROSS THE WATERS TONIGHT BEFORE
STALLING, BUT WE EXPECT CONDITIONS TO BE SUB-ADVISORY THROUGH
THURSDAY. ON THURSDAY NIGHT, A WAVE DEVELOPING ALONG THE FRONT
IS FORECAST TO LIFT NORTHEAST TO THE EAST OF THE WATERS, BUT
CONDITIONS, ESPECIALLY OVER THE SOUTHERN WATERS, MAY REACH THE
ADVISORY LEVELS AS THE WAVE PASSES. FOR NOW WE WILL CAP CONDITIONS
JUST BELOW AND WAIT FOR SUBSEQUENT MODEL RUNS. AFTER THE WAVE
PASSES, SUB-ADVISORY CONDITIONS AGAIN ARE EXPECTED TO BE THE RULE,
ALTHOUGH ANOTHER WAVE MAY PASS BY TO THE SOUTH AROUND SUNDAY.

REGARDING THE TIDES, DEPARTURES WOULD HAVE TO BE A FOOT OR MORE
ABOVE ASTRONOMICAL WITH THIS FULL MOON TO CAUSE MINOR TIDAL
FLOODING, AND SUCH DEPARTURES ARE NOT BEING REALIZED NOW AND ARE NOT
PRESENTLY ANTICIPATED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...RPW
NEAR TERM...RPW
SHORT TERM...RPW
LONG TERM...MEOLA
AVIATION...DELISI
MARINE...DELISI
Hazardous weather outlook, Aug 5, 2:05 AM EST, 14 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
305 AM EDT WED AUG 5 2009

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-060715-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
305 AM EDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
MAINLY THIS AFTERNOON AND THIS EVENING. SOME THUNDERSTORMS MAY
PRODUCE GUSTY WIND...HAIL...FREQUENT LIGHTNING...AND HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-060715-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
305 AM EDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
MAINLY THIS AFTERNOON AND THIS EVENING. SOME THUNDERSTORMS MAY
PRODUCE GUSTY WIND...HAIL...FREQUENT LIGHTNING...AND HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 12:34 PM EST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
134 PM EDT WED AUG 5 2009

NJZ001-007-008-051830-
MORRIS NJ-SUSSEX NJ-WARREN NJ-
134 PM EDT WED AUG 5 2009

...STRONG THUNDERSTORMS DEVELOPING OVER NORTHWEST NEW JERSEY AND
WILL AFFECT PARTS OF MORRIS...SUSSEX AND WARREN COUNTIES...

AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS DEVELOPING ALONG A LINE EXTENDING
FROM 17 MILES SOUTHEAST OF MONTAGUE TO 17 MILES SOUTHEAST OF MOUNT
POCONO...MOVING SOUTHEAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR
HOPE...OGDENSBURG AROUND 145 PM...LAKE MOHAWK...ANDOVER AROUND 200
PM...GREEN POND...STANHOPE AROUND 215 PM...ROCKAWAY AND VICTORY
GARDENS AROUND 230 PM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT
LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

TFG
Special weather statement, Aug 5, 1:36 PM EST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
236 PM EDT WED AUG 5 2009

NJZ007>010-PAZ061-062-069-051930-
BUCKS PA-HUNTERDON NJ-LEHIGH PA-MORRIS NJ-NORTHAMPTON PA-SOMERSET NJ-
WARREN NJ-
236 PM EDT WED AUG 5 2009

...STRONG THUNDERSTORMS WILL AFFECT SECTIONS OF BUCKS...
HUNTERDON...LEHIGH...MORRIS...NORTHAMPTON...SOMERSET
AND WARREN COUNTIES...

AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTHWEST
OF PATERSON TO 12 MILES SOUTHWEST OF NEWTON TO 9 MILES NORTHWEST OF
ALLENTOWN...MOVING SOUTHEAST AT 5 MPH. THE THUNDERSTORMS WILL BE NEAR
CLAUSSVILLE...HOPE AROUND 245 PM...COFFEETOWN...STOCKERTOWN AROUND
300 PM...GREEN POND...TATAMY AROUND 315 PM...OXFORD AND HARMONY
AROUND 330 PM.

A SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR PORTIONS OF THIS
LINE IN SUSSEX, WARREN AND MORRIS COUNTIES UNTIL 245 PM. IT MAY
BECOME NECESSARY TO EXTEND THE WARNING.

OTHER STORMS IN THIS LINE WILL PRODUCE HEAVY RAIN...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.WIND GUSTS TO 40 MPH AND SMALL HAIL ARE
POSSIBLE WITH THESE STORMS.

EXPECT LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

TFG
Special weather statement, Aug 5, 3:03 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
403 PM EDT WED AUG 5 2009

NJZ007>010-052130-
HUNTERDON NJ-MORRIS NJ-SOMERSET NJ-WARREN NJ-
403 PM EDT WED AUG 5 2009

...A COUPLE OF STRONG THUNDERSTORMS WILL AFFECT HUNTERDON...
MORRIS...SOMERSET AND WARREN COUNTIES...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES NORTHWEST OF SOMERVILLE...MOVING
SOUTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR LONG VALLEY...GLEN
GARDNER AROUND 415 PM...CALIFON...HIGH BRIDGE AROUND 430 PM...
ANNANDALE...CLINTON AROUND 445 PM...LEBANON...PEAPACK AND GLADSTONE
AROUND 500 PM...WHITE HOUSE STATION AND FAR HILLS AROUND 515 PM.

A COUPLE OF OTHER STRONGER THUNDERSTORMS WERE OVER CENTRAL WARREN
COUNTY.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

TFG
Special weather statement, Aug 5, 3:33 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
433 PM EDT WED AUG 5 2009

NJZ012>014-052200-
EASTERN MONMOUTH NJ-MIDDLESEX NJ-WESTERN MONMOUTH NJ-
433 PM EDT WED AUG 5 2009

...A STRONG THUNDERSTORM WILL AFFECT MIDDLESEX AND MONMOUTH
COUNTIES...

AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PERTH AMBOY...MOVING SOUTHEAST AT 10 MPH.
THE THUNDERSTORM WILL BE NEAR SOUTH AMBOY...MADISON PARK AROUND 445
PM...CLIFFWOOD BEACH...LAURENCE HARBOR AROUND 500 PM...KEYPORT...
KEANSBURG AROUND 515 PM...MIDDLETOWN...NORTH MIDDLETOWN AROUND 530
PM...LEONARDO AND LINCROFT AROUND 545 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

TFG
Special weather statement, Aug 5, 4:17 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
517 PM EDT WED AUG 5 2009

NJZ007-009-PAZ062-069-052215-
BUCKS PA-HUNTERDON NJ-NORTHAMPTON PA-WARREN NJ-
517 PM EDT WED AUG 5 2009

...A STRONG THUNDERSTORM WILL AFFECT BUCKS...HUNTERDON...NORTHAMPTON
AND WARREN COUNTIES...

AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
ISOLATED STRONG THUNDERSTORM 10 MILES NORTHWEST OF EASTON...MOVING
SOUTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR BATH...NAZARETH
AROUND 530 PM...TATAMY...STOCKERTOWN AROUND 545 PM...
PALMER HEIGHTS...WILSON AROUND 600 PM...OLD ORCHARD AND
GLENDON AROUND 615 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
PLEASE BE WARY IF COMMUTING ON FLOOD PRONE ROADWAYS. WIND GUSTS
TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT LIGHTNING FROM
THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

TFG

The radar

The Philadelphia radar (KDIX), 109 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Northampton

When
August 5, 4:47 PM EST
Where
Northampton County, 1.02 mi SE of Farmersville
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
40.661, -75.284

A 53-year-old man collapsed and died while doing yard work in his backyard in Bethlehem Township. He was holding an electric trimmer when he was struck by lightning. Medical crews responded, administered CPR, then transported him to Lehigh Valley Hospital Muhlenberg Campus where he was pronounced dead.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Northampton2009-08-0553MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177543.